Skip to main content
Patient Care

The Edge: The Pitfalls of Phenytoin

The Edge is a new monthly column from FlightBridgeED that will feature top providers sharing current trends in critical care and prehospital medicine. In this installment FlightBridgeED Vice President of Business Operations Ashley Bauer reviews the anticonvulsant phenytoin. 

Phenytoin was initially discovered in 1908 and has since become one of the most widely utilized and studied anticonvulsants. But with its widespread daily use and narrow therapeutic index (10–20 mg/L), phenytoin quickly becomes a high-risk drug that can lead to toxicity.

Phenytoin, more commonly known by the brand name Dilantin, is primarily used for partial and generalized tonic-clonic seizures. It is also a Class Ib antiarrhythmic, and although it is not really prescribed as an antiarrhythmic nowadays, it does have effects on the sodium channels within the heart. This can lead to dysrhythmias as well as blocks in the SA and AV nodes. 

These cardiospecific effects are not typically seen with the oral form of the drug, but rather the IV form. Due to phenytoin’s poor water solubility, when given intravenously it requires a channel for distribution. The channels commonly used are propylene glycol and ethanol, which allow the drug to be more water-soluble. The primary toxicity is thought to be from the propylene glycol, which in turn depresses the cardiac system.

Remember that phenytoin works by blocking voltage-sensitive and frequency-dependent sodium channels within the neurons. This decreases repetitive activity within the neurons, thus preventing the development of seizures.

Why Does Toxicity Occur?

Ninety percent of phenytoin is plasma protein-bound, especially when it comes to albumin. The free (unbound) amount is what is actually responsible for the clinical effects of the medication, and therefore the toxic effects. There are certain populations for whom the unbound amount is greater—typically neonates, pregnant patients, the elderly, and those with malignant states. Patients with renal failure, or hypoalbuminemia, can also have higher amounts of unbound fractions, most commonly associated with liver failure or cirrhosis of the liver, malnutrition, trauma, or burns.

There are many risk factors associated with phenytoin toxicity. Toxicity can occur simply from an increase in the amount of daily medication or its frequency. Phenytoin is metabolized by CYP450 liver enzymes, which can lead to many different types of drug interactions. These interactions can cause an increase in the amount of the circulating drug, leading to a phenytoin toxic state.

Liver cirrhosis, or liver damage, can also lead to toxicity by increasing the plasma concentration of the drug. Liver cirrhosis leads to a decrease in the metabolism of the drug by the CYP450 pathway, producing increased amounts of the drug in the plasma. Additionally, toxicity can also occur from acute ingestion of the drug, intentional or unintentional.

Signs of Toxicity

Significant complications are rare after overdoses of phenytoin via the oral route. Most complications and related deaths have been after rapid IV administration or hypersensitivity-related reactions. If the drug is ingested orally, the main symptoms will be noted in the neurological system, while the intravenous route will mainly cause cardiovascular effects. 

The initial sign of toxicity within the central nervous system is nystagmus. As the level of consciousness decreases, the nystagmus tends to disappear. It is important not to assume that just because nystagmus is absent, toxicity is not present. As treatment occurs and levels begin to decrease, the nystagmus will return until resolution of toxicity. Signs of decreased level of consciousness may be present, including sedation, lethargy, gait abnormalities (ataxia), and slurring of speech (dysarthria). Decreased levels of consciousness can progress to confusion or coma.

Regarding the toxic cardiovascular effects, the primary reason is the addition of propylene glycol and ethanol to the IV solution. These signs and symptoms can include hypotension, bradycardia, a decrease in peripheral vascular resistance, and conduction delays. The conduction problems that can be seen are complete atrioventricular (AV) nodal block, ventricular fibrillation (VF), ventricular tachycardia (VT), and even asystole. Additionally, ECG changes can include widened QRS interval, increases in the PR interval, and alterations in the ST-T waves. Due to these potential effects, administer the medication slowly and monitor the patient closely. To avoid potential toxicity, do not administer phenytoin any faster than 50 mg/min.

Another significant issue with the IV administration of phenytoin is extravasation. If this occurs, it can lead to soft tissue damage. It can cause soft tissue edema, erythema, ischemia, vesicle formation, necrosis, gangrene, and even compartment syndrome. A delayed bluish discoloration can occur within the affected extremity, termed “purple glove syndrome.” 

Note that hypersensitivity reactions can occur in individuals taking phenytoin. With oral ingestion, these reactions can occur anywhere between 1–6 weeks after starting treatment. Symptoms may include fever and skin changes. Skin changes can include erythema multiforme, toxic epidermal necrolysis, or Stevens-Johnson syndrome. Other involvement may include renal failure, rhabdomyolysis, lymphadenopathy, disseminated intravascular coagulation (DIC), and hepatitis. 

Treatment

Treatment of phenytoin toxicity is mainly supportive, as there is no specific antidote. For an acute overdose from the oral medication, activated charcoal can help decrease the half-life of the medication, but it will not affect the time to recovery and does not usually change the outcome. The induction of emesis, whole bowel irrigation, or gastric lavage has not been proven effective in this situation. 

If the patient becomes hypotensive with IV administration, it usually responds to stopping the infusion and bolus with an isotonic solution. If no improvement is noted, move on to vasopressors as needed. Norepinephrine is a good first-choice pressor for this situation. If your patient is bradycardic, standard ACLS interventions like atropine and epinephrine are warranted. If the patient is not responsive, transcutaneous pacing is the next option. For patients who present with severe and persistent toxicity, hemodialysis or hemoperfusion can help improve neurological symptoms.    

Resources

Iorga A, Horowitz BZ. Phenytoin toxicity. StatPearls, www.ncbi.nlm.nih.gov/books/NBK482444/. 

Tintinalli JE. Tintinalli’s Emergency Medicine, 9th ed. McGraw Hill, 2020.

Ashley Bauer, MSN, MBA, APRN, NP-C, CFRN, C-NPT, is vice president of business operations for FlightBridgeED. She is an advanced practice RN in the ED. She began as an ER nurse, transitioned to flight nurse, and is currently a nurse practitioner.

Back to Top